Alert archive / Montana / Winter Storm Watches in 2017

Winter Storm Watch 13, NWS Great Falls, MT

December 2, 2017

NWS Great Falls, MT issued this winter storm watch at Dec 2, 2017, 8:15 AM MST. It took effect at Dec 3, 2017, 8:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 2, 2017, 8:15 AM MST (15:15 UTC)
In effect from
Dec 3, 2017, 8:00 AM MST
Expired
Dec 2, 2017, 1:54 PM MST
In force
Issued by
NWS Great Falls, MT

The text

As transmitted.

289 
WWUS45 KTFX 021515
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
815 AM MST Sat Dec 2 2017

MTZ015-055-030000-
/O.NEW.KTFX.WS.A.0013.171203T1500Z-171204T1200Z/
Madison-Gallatin-
Including the following locations Ennis, Norris Hill, 
Raynolds Pass, Twin Bridges, Virginia City, Bozeman, 
West Yellowstone, Battle Ridge Pass, Bozeman Pass, 
and Targhee Pass
815 AM MST Sat Dec 2 2017

...WINTER STORM WATCH IN EFFECT
FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT...

* WHAT...Heavy snow possible. Plan on difficult travel conditions
  for areas south of I-90. Total snow accumulations of 4 to 7 
  inches at lower elevations and 6 to 12 inches in the mountains 
  are possible.

* WHERE...Madison and Gallatin counties.

* WHEN...From Sunday morning through late Sunday night.

* ADDITIONAL DETAILS...Significant reductions in visibility are
  possible. Poor traveling conditions are possible Sunday
  afternoon and night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$

http://www.weather.gov/greatfalls
1 follow-up statement
005 
WWUS45 KTFX 022054
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
154 PM MST Sat Dec 2 2017

MTZ015-055-031200-
/O.UPG.KTFX.WS.A.0013.171203T1500Z-171204T1200Z/
/O.NEW.KTFX.WW.Y.0047.171203T1200Z-171204T1200Z/
/O.NEW.KTFX.WS.W.0012.171203T1200Z-171204T1200Z/
Madison-Gallatin-
Including the following locations Ennis, Norris Hill, 
Raynolds Pass, Twin Bridges, Virginia City, Bozeman, 
West Yellowstone, Battle Ridge Pass, Bozeman Pass, 
and Targhee Pass
154 PM MST Sat Dec 2 2017

...WINTER STORM WARNING IN EFFECT
FROM 5 AM SUNDAY TO 5 AM MST MONDAY ABOVE 5500 FEET...
...WINTER WEATHER ADVISORY IN EFFECT
FROM 5 AM SUNDAY TO 5 AM MST MONDAY BELOW 5500 FEET...

* WHAT...Heavy snow expected above 5500 feet. Accumulating snow
  expected below 5500 feet. Plan on difficult travel conditions at
  times. Total snow accumulations of 2 to 5 inches below 5500  
  feet, and 6 to 12 inches above 5500 feet.

* WHERE...Madison and Gallatin counties.

* WHEN...From 5 AM Sunday to 5 AM MST Monday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility at times. Expect wet roadways to freeze over Sunday
  night, as temperatures will fall into the teens by Monday
  morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

$$

MTZ008-031200-
/O.NEW.KTFX.WW.Y.0047.171203T0700Z-171204T0500Z/
Beaverhead-
Including the following locations Big Hole Pass, Wisdom, Dillon, 
Chief Joseph Pass, Monida Pass, and Wise River
154 PM MST Sat Dec 2 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
10 PM MST SUNDAY...

* WHAT...Periods of snow expected later tonight through Sunday
  evening. Plan on slippery road conditions. Total snow
  accumulations of 2 to 4 inches at lower elevations, and 4 to 8
  inches in the mountains.

* WHERE...Beaverhead County.

* WHEN...From midnight tonight to 10 PM MST Sunday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility at times. Expect wet roadways to freeze over Sunday
  night, as temperatures will fall into the teens by Monday
  morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

$$

MTZ014-052>054-031200-
/O.NEW.KTFX.WW.Y.0047.171203T0900Z-171204T0500Z/
Central and Southern Lewis and Clark-Jefferson-Broadwater-Meagher-
Including the following locations Helena, Lincoln, 
MacDonald Pass, Rogers Pass, Montana City, Boulder, Boulder Hill,
Elk Park Pass, Homestake Pass, Whitehall, Toston, Townsend, 
Martinsdale, and White Sulphur Springs
154 PM MST Sat Dec 2 2017

...WINTER WEATHER ADVISORY IN EFFECT
FROM 2 AM TO 10 PM MST SUNDAY...

* WHAT...Periods of snow expected later tonight through Sunday
  evening. Plan on slippery road conditions. Total snow
  accumulations of 2 to 4 inches at lower elevations, and 4 to 8 
  inches in the mountains.

* WHERE...Central and Southern Lewis and Clark, Jefferson, 
  Broadwater and Meagher counties.

* WHEN...From 2 AM to 10 PM MST Sunday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility at times. Expect wet roadways to freeze over Sunday
  night, as temperatures will fall into the teens by Monday
  morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

$$

MTZ012-048>051-031200-
/O.NEW.KTFX.WW.Y.0047.171203T1200Z-171204T0500Z/
Cascade-Southern Rocky Mountain Front-Eastern Teton-Judith Basin-
Fergus-
Including the following locations Great Falls, Cascade, Belt, 
Kings Hill Pass, Bynum, Choteau, Augusta, Fairfield, Dutton, 
Raynesford, Stanford, Hobson, Lewistown, Winifred, 
Lewistown Divide, and Grass Range
154 PM MST Sat Dec 2 2017

...WINTER WEATHER ADVISORY IN EFFECT
FROM 5 AM TO 10 PM MST SUNDAY...

* WHAT...Periods of snow expected Sunday through Sunday evening. 
  Plan on slippery road conditions. Total snow accumulations of 2 
  to 4 inches at lower elevations, and 4 to 8 inches in the 
  mountains.

* WHERE...Cascade, Southern Rocky Mountain Front, Eastern Teton, 
  Judith Basin and Fergus counties.

* WHEN...From 5 AM to 10 PM MST Sunday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility at times. Expect wet roadways to freeze over Sunday
  night, as temperatures will fall into the teens by Monday
  morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this winter storm watch went out at Dec 2, 4:45 AM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Dec 2, 4:45 AM MST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
445 AM MST Sat Dec 2 2017

...UPDATED AVIATION...

.SYNOPSIS...

Breezy westerly flow will continue mild conditions...gusty
winds...and some mountain snow showers during the daytime hours
today. An upper level disturbance could then start spreading snow
from west to east this evening through tonight. Widespread snow is
then possible for much of the area on Sunday. Light to moderate
accumulations are possible...travel impacts expected. Stay tuned
to the latest forecasts with regard to this snowfall event.

&&

.DISCUSSION...

Today through Monday...One more day of zonal westerly flow is
expected today. Expect more breezy winds at times, with continued
mild temperatures, and some mountain snow showers. Upper level low
moves inland across WA later today bringing a moist southerly flow
ahead of this system tonight. As a result scattered snow showers
will be possible from west to east. Models have shifted the
progression of this disturbance slightly southward, brining upper
low right over central Montana on Sunday. This combined with a
cold front could bring moderate snow to central and southern
portions on Sunday diminishing from northwest to southeast Sunday
night into Monday morning. This track would place the Rocky
Mountain Front, central MT, and southwestern MT in Winter Weather
Advisory level type snowfall, with near warning level across the
mountains of Gallatin and Madison Counties. Confidence is still
about moderate to almost high, given the inconsistent model runs.
Have decided to hold off on winter highlights for now, although
those impacted by moderate snowfall should stay tuned to the
latest forecasts and winter weather highlights. Dry northwest flow
should generally diminish the snow on Monday, although cannot
rule out a few scattered light snow showers in the morning. Mainly
dry and breezy conditons are then expected for the remainder of
the day. Temperatures as mentioned will be above normal today in
the 40s. Sunday's cold front will bring temperatures back to near
normal readings with highs only in the 30s and lows in the 20s.
Monday will also near to slightly below normal temperatures,
especially to areas that receive fresh snowfall. These areas could
see morning lows in the teens, with highs in the 20s and low 30s.
Anglin

Monday night through Saturday...The forecast solutions for this time
period continue to indicate a fairly dry period with very gradual
warming, but there is some disagreement toward the end of this
period.

Both the GFS and ECMWF forecast models indicate that an upper-level
ridge of high pressure will move from the far eastern Pacific Ocean
to the west coast of the U.S. and Canada Monday night into Tuesday.
The resulting northerly flow aloft with lingering moisture will keep
a chance of light mountain snow over the forecast area. This ridge
will then amplify along the Pacific coast through Thursday, which
will generally cut off the feed of moisture from the Pacific Ocean
and keep the area dry. Temperatures will remain near normal with
relatively light westerly downslope winds as the deepening upper-
level low pressure trough over the eastern U.S. keeps the coldest
air east of Montana. After Thursday, the forecast models continue
with similar solution differences as those indicated on last night's
model runs. The GFS keeps the amplified high pressure ridge intact
along the Pacific coast, while the ECMWF starts flattening the ridge
and shifting its axis more so into the Northern Rockies. This is
leading to the GFS running a bit cooler with regards to temperatures
than the ECMWF. Will stay with model blend guidance for now due to
this discrepancy. In addition, temperatures during this period will
be very dependent upon how much snow falls with Sunday's system. If
snow is widespread and is slow to melt, forecast temperatures may
need to be lowered somewhat from most of the model guidance.
Coulston

&&

.AVIATION...
Updated 1200Z.

Westerly flow aloft will prevail through the daytime hours
today. Variable mid- and high- level clouds are generally
expected with mostly VFR conditons. Winds should pick up again
today along the east slopes of the Rocky Mountains and over the
adjacent plains. An approaching disturbance will bring increased
clouds this evening...possibly lowering to MVFR heights.
Precipitation looks to start spreading across sites from west to
east after 06Z_Sunday, although can not rule out a scattered rain
or snow shower ahead of this system this evening. Have introduced
PROB30 groups to account for this...with some prevailing snow
pushing into some sites after 09Z_Sunday. Best chances for snow
will come along and south of a line from KGTF to KLWT. MVFR to
IFR conditions are possible with any snow showers, and may
continue into Sunday. Anglin

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  46  26  33  18 /  20  70  70  50
CTB  41  20  28  15 /  10  50  60  20
HLN  43  26  33  19 /  20  40  60  50
BZN  41  26  35  17 /  20  30  60  50
WEY  34  25  32   8 /  30  50  70  60
DLN  42  26  34  16 /  10  30  50  40
HVR  47  24  33  15 /  10  20  50  20
LWT  45  29  34  17 /  20  50  70  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 2, 1:54 PM MSTWinter Storm WarningTFX37 hr
Dec 2, 1:54 PM MSTWinter Weather AdvisoryTFX43 hr

Nearby

Winter Storm Watches in Montana, 2017Every winter storm watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.